Thunderstorm Wind, Athens
- When
- June 23, 2:24 PM EST
- Where
- Athens County, 0.69 mi N of Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -82.100
Trees were blown down.
Storms intensified in a narrow line during the afternoon. This was just ahead of a surface cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Storms intensified in a narrow line during the afternoon. This was just ahead of a surface cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 23, 1:29 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 229 PM EDT TUE JUN 23 2015 .SYNOPSIS... COLD FRONT DROPS SOUTH TONIGHT. TEMPERATURES SHOULD BE COOLER FOR THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... SEVERE THUNDERSTORM WATCH 343 NOW IN EFFECT. CONVECTION IS A TAD SLOW TO GET GOING...BUT GETTING CLOSER TO THE UPPER 80S CONVECTIVE TEMPERATURE AND LOW LEVELS CONTINUE TO DESTABILIZE. LOOKING AT 1000-700MB LAPSE RATES IN THE 8C/KM RANGE DURING PEAK HEATING AROUND 21Z. BULK SHEAR VECTORS ARE WEST NORTHWESTERLY AROUND 35KTS...LENDING TO SOME CELL ORGANIZATION...ESPECIALLY ALONG THE COLD FRONT THAT WILL CONTINUE TO PUSH SOUTHEAST AS IT NOW APPROACHES CMH. MODELS ARE AGGRESSIVE WITH THE CLEARING OF THE COLD FRONT...BUT THIS TYPICALLY NEEDS TO BE WATCHED AS IT ENCOUNTERS THE SPEED BUMP TO THE EAST. SO THAT...COMBINED WITH THE LOSS OF HEATING...EXPECTING TO BE ABLE TO LOSE THE CONVECTION IN A TIMELY MANNER AS WE PROGRESS THROUGH THE EVENING. LOW LEVEL MOISTURE EXPECTED TO HANG UP IN THE SOUTHERN MOUNTAINS AND COAL FIELDS HEADING INTO TONIGHT. EXPECTING A DRIER DAY WEDNESDAY WITH LOWER HUMIDITIES IN THE 850-650MB RANGE. KNOCK TEMPERATURES DOWN A BIT FROM PREVIOUS DAYS HIGH TEMPERATURES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... A SFC HIGH PRESSURE CENTER OVER THE OH VALLEY EXTENDS INTO WV STAYING IN CONTROL OF THE WEATHER CONDITIONS WITH DRY WEATHER WEDNESDAY. MEANWHILE...A STATIONARY FRONTAL BOUNDARY REMAINS ORIENTED WEST TO EAST ALONG THE WV/KY BORDER THROUGH FRIDAY. A WEAK SFC LOW LEVEL LOW DEVELOPS ALONG THE STATIONARY FRONT OVER THE OH VALLEY THURSDAY...BRINGING A COLD FRONT TO INCREASE CHANCES FOR PCPN WEDNESDAY NIGHT INTO THURSDAY. THE NAM AND SREF MODELS BRING THE BULK OF QPF THURSDAY...WHILE THE GFS LAGS ABOUT 6-12 HOURS BEFORE BRINGING THE PCPN TO THE AREA FROM THE NORTHWEST. IN FACT...SPC HAVE THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. MODELS INDICATE A GREAT DEAL OF DEEP LAYERED SHEAR ON THURSDAY WITH SFC CAPE INCREASING AHEAD OF THE FRONT WITH PWATS AROUND 1.9 INCHES. THESE CONDITIONS POSE A THREAT FOR HEAVY SHOWERS OR STORMS FOR THURSDAY AND THURSDAY NIGHT. CODED LIKELY POPS CLOSER TO THE NAM/SREF SOLUTION SPREADING SOUTHWEST INTO EXTREME SOUTHWEST VA THROUGH FRIDAY EVENING. TEMPERATURES WILL REMAIN WARM WEDNESDAY...BUT LESS WARMER THURSDAY AND FRIDAY. WENT CLOSER TO THE SREF GUIDANCE WITH FEW TWEAKS THROUGH THE PERIOD. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE FRONT CONTINUES TO WAFFLE NORTH AND SOUTH ON THURSDAY AND FRIDAY. NO EASY WAY TO FIGURE OUT POPS SO A MORE BROAD BRUSH APPROACH WILL BE USED. THE MODELS HAVE A COLD FRONT COMING ACROSS THE OHIO VALLEY ON SATURDAY/SUNDAY WITH ANOTHER ONE MONDAY NIGHT. THIS WILL RESULT IN LIKELY POPS SATURDAY AND SATURDAY NIGHT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SEVERE THUNDERSTORM WATCH 343 NOW IN EFFECT FOR ALL TERMINALS THROUGH 02Z WEDNESDAY. LINE OF CONVECTION GETTING ORGANIZED OVER SOUTHEAST OHIO. CANNOT ONLY TRACK THE CURRENT LINE OF STORMS FOR TIMING TO THE TERMINALS...BUT EXPECT ADDITIONAL DEVELOPMENT OF CONVECTION IN THE COMING HOURS. IN THE MEANTIME...A COLD FRONT IS PUSHING SOUTHEAST TOWARDS THE CMH/CVG LINE...AND IS CURRENTLY RESPONSIBLE FOR THE AFOREMENTIONED LINE OF CONVECTION. STRONG WINDS ARE THE PRIMARY THREAT WITH STORMS...AND COVERED THIS WITH TEMPO GROUPS OF MVFR OR IFR VISIBILITIES WITH GUSTS TO 30KTS. TIMING IS THE KEY ISSUE AGAIN...WAITING FOR THE ACTIVITY TO GET GOING AND ORGANIZED. TEMPOS AND AMENDMENTS ARE POSSIBLE IN THIS SCENARIO...ESPECIALLY IF STORMS MOVING INTO TERMINALS AND VICINITY ARE DEEMED SEVERE. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF COLD FRONT AND DEVELOPMENT OF SHOWERS AND THUNDERSTORMS COULD VARY. AMENDMENTS AND TEMPOS LIKELY. .AFTER 18Z WEDNESDAY... IFR CONDITIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT. && WV...NONE. OH...NONE. KY...NONE. VA...NONE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/26 NEAR TERM...26 SHORT TERM...ARJ LONG TERM...FB AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 131 PM EDT TUE JUN 23 2015 OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-046-047-241745- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER- LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 131 PM EDT TUE JUN 23 2015 ...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-VAZ003-004-241745- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN- 131 PM EDT TUE JUN 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. DAMAGING WINDS ARE THE MAIN THREAT...WITH LARGE HAIL ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT TUE JUN 23 2015
OHZ066-067-075-076-083-084-231900-
VINTON-MORGAN-WASHINGTON-ATHENS-JACKSON-PERRY-
221 PM EDT TUE JUN 23 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PERRY...
VINTON...NORTHWESTERN JACKSON...MORGAN...NORTHERN WASHINGTON AND
ATHENS COUNTIES...
AT 219 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF MCCONNELSVILLE TO NEAR
CHILLICOTHE...AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ATHENS...NELSONVILLE...GLOUSTER...MCCONNELSVILLE...MCARTHUR...
BEVERLY...SHAWNEE...CHESTERHILL...LAKE HOPE STATE PARK...CHAUNCEY...
HAMDEN...NEW STRAITSVILLE...MALTA...CORNING...BUCHTEL...LOWELL...
STOCKPORT...JACKSONVILLE...MURRAY CITY AND TRIMBLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT THIS
EVENING.
LAT...LON 3976 8165 3967 8164 3966 8159 3959 8158
3958 8148 3965 8145 3959 8135 3957 8104
3907 8279 3937 8275 3937 8252 3940 8251
3939 8229 3947 8228 3947 8217 3955 8216
3960 8237 3964 8238 3977 8190
TIME...MOT...LOC 1819Z 306DEG 27KT 3977 8173 3942 8300
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT TUE JUN 23 2015
OHZ075-085-232000-
ATHENS-MEIGS-
300 PM EDT TUE JUN 23 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MEIGS AND ATHENS
COUNTIES...
AT 259 PM EDT...A STRONG THUNDERSTORM WAS NEAR NELSONVILLE...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH SMALL HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...NELSONVILLE...ALBANY...CHAUNCEY...BUCHTEL...STROUD RUN STATE
PARK...DARWIN AND THE PLAINS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN OHIO.
LAT...LON 3931 8183 3930 8183 3930 8182 3927 8182
3909 8203 3928 8226 3929 8226 3929 8228
3931 8230 3947 8228 3947 8217 3949 8216
TIME...MOT...LOC 1859Z 310DEG 17KT 3944 8228
12The Charleston,WV radar (KRLX), 119 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573124.